Hail, Dodge
- When
- March 20, 6:48 PM CST
- Where
- Dodge County, 1 mi SE of Waupun
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.620, -88.716
Large scale forcing for ascent was provided by a vigorous mid-level short wave trough that moved from the northern Plains across northern Wisconsin during the evening of March 20th. A strong southerly low-level flow over an approaching surface warm front produced elevated thunderstorms over southern Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Large scale forcing for ascent was provided by a vigorous mid-level short wave trough that moved from the northern Plains across northern Wisconsin during the evening of March 20th. A strong southerly low-level flow over an approaching surface warm front produced elevated thunderstorms over southern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 20, 1:51 PM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 251 PM CDT SUN MAR 20 2011 .SHORT TERM... TONIGHT- CONFIDENCE...MEDIUM WARM ADVECTION DRIVEN CLUSTER SHIFTING EAST OF THE AREA. FAIRLY IMPRESSIVE DYNAMICS SETTING UP INTO THE EVENING WITH NOSE OF 250 MILLIBAR JET DRIVING INTO CWA WITH DECENT LOW LEVEL SHEAR...SURFACE THROUGH 850 MILLIBARS. SPC MESO PAGE SHOWS PLUME OF STEEP MID LEVEL LAPSE RATES ADVECTING TOWARDS SOUTHERN WI. SURFACE MOIST AXIS GETS DRAWN INTO FAR SOUTHERN WI THIS EVENING. IN FACT TEMPS WILL LIKELY GET A BOOST THIS EVENING AS SOME OF THE WARMER TEMPS ARRIVE FROM IOWA/NORTHERN ILLINOIS. MAIN QUESTION IS LOWER LEVEL THERMODYNAMICS. WITH BETTER HEATING FURTHER SOUTH APPEARS SURFACE BASED STORMS OUT OF THE QUESTION. HOWEVER ELEVATED CAPE OF SEVERAL HUNDRED J/KG AND STEEP MID LEVEL LAPSE RATES STILL WARRANTS THE THUNDERSTORM POTENTIAL INTO THE EVENING HOURS. WITH THE SURFACE LOW WHISKING INTO THE GREAT LAKES OVERNIGHT THE WINDS SHIFT NORTHWEST BRINGING END TO PRECIP. LOW LEVEL RH PROGS KEEP WRAPAROUND STROTOCU SHIELD ACROSS NORTHERN WI. MONDAY- CONFIDENCE...MEDIUM SURFACE HIGH AXIS SLIDES ACROSS WI. COLUMN LOOKS FAIRLY DRY. SOME SATURATION AT AND ABOVE 15K FEET. APPEARS NAM MOS TEMPS TOO COLD. LEANED CLOSER TO THE GFS MOS TEMPS. COOLER LAKESIDE AS WINDS TURN ONSHORE. .MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE...MEDIUM SECOND SHORTWAVE IS EJECTED...MOVING ACROSS THE ROCKIES MONDAY NIGHT AS MID/UPPER RIDGE MOVE INTO WISCONSIN. THE SHORTWAVE THEN MOVES INTO EASTERN MONTANA AND THE DAKOTAS AREA TUESDAY. THIS BRINGS 12Z NAM SURFACE LOW INTO EASTERN NEBRASKA ON TUESDAY. 12Z GFS/00Z ECMWF IS JUST A LITTLE FASTER/FATHER NORTH INTO FAR SOUTHEAST SOUTH DAKOTA/NORTHWEST IOWA. 12Z NAM INDICATES UPWARD MOTION BECOMING QUITE STRONG AFTER MIDNIGHT AND EARLY TUESDAY MORNING OVER SOUTH CENTRAL WISCONSIN AND TOWARDS SUNRISE OVER SOUTHEAST WISCONSIN. MID LEVELS QUICKLY SATURATE WHILE DRY LAYER BELOW 700 MB IS A LITTLE SLOWER TO MOISTEN. EVAPORATIVE COOLING RESULTS IN A WINDOW OF SNOW POSSIBILITIES ESPECIALLY TOWARD SHEBOYGAN TUESDAY MORNING. EVEN THERE WARM NOSE EVENTUALLY REACHES 2C AROUND 750 MB DURING THE EARLY AFTERNOON...WITH POSSIBLE SLEET. WEAK ELEVATED CAPE MAINLY SOUTH OF AROUND 20 J/KG LIFTING FROM NEAR 750 MB TO 600 MB TUESDAY NIGHT SO ELEVATED THUNDER POSSIBLE. SOME ELEVATED CAPE CONTINUES TUESDAY SOUTH...UP TO 50 J/KG. QPF TOTALS INCREASE DURING THE DAY BUT MAINLY MODERATE AMOUNTS. 24 HOUR TOTALS MONDAY NIGHT THROUGH TUESDAY AFTERNOON AROUND 0.25 TO 0.60 ON NAM WITH 0.33 TO 0.85 INCHES ON THE GFS. .TUESDAY NIGHT AND WEDNESDAY BY WEDNESDAY 12Z NAM/00Z ECMWF PUSHES THE SHORTWAVE INTO WISCONSIN. THE SURFACE LOW THEN MOVES ACROSS SOUTHERN IOWA TUESDAY NIGHT ON THE 12Z NAM/12Z CRAS BUT ACROSS NORTHERN IOWA ON THE GFS/ECMWF. THE SURFACE LOW REACHES NORTHERN ILLINOIS LATE TUESDAY NIGHT...AGAIN WITH A BIT MORE NORTHERLY TRACK ON THE GFS/ECMWF...MORE TOWARDS THE ILLINOIS/WISCONSIN BORDER. ALL MODELS KEEPING 540 THICKNESS VALUES NORTH OF THE FORECAST AREA FOR MUCH OF THE NIGHT. ONLY THE FAR NORTH...MAINLY TOWARDS FOND DU LAC/SHEBOYGAN DOES NAM SOUNDINGS HAVE A SNOW/SLEET POTENTIAL. TEMPERATURES/COOL AND THICKNESS VALUES LOWER WITH A MIX/CHANGEOVER OCCURRING OVER FAR NORTHERN PORTIONS OF THE FORECAST AREA LATE TUESDAY NIGHT OFF 12Z NAM. NEW 12Z ECMWF IS THE COLLEST OF THE MODELS. HEAVIEST PRECIPITATION AROUND 0.50 TO 1.00 INCHES WITH THIS EVENT WILL OCCUR TUESDAY NIGHT...WITH THE HIGHEST AMOUNTS BEFORE MIDNIGHT...WHEN PROFILES WOULD SUPPORT MAINLY RAIN. NAM INDICATES BIGGEST WINTER THREAT WOULD BE TOWARD SHEBOYGAN/FOND DU LAC. HOWEVER GFS IS WARMER ALOFT WITH NO SNOW/SLEET POTENTIAL. FORECAST SOUNDINGS DO COOL AT THE SURFACE...BUT REMAIN AT OR JUST ABOVE FREEZING. DON'T ANTICIPATE MUCH FREEZING RAIN POTENTIAL SINCE SURFACE TEMPERATURES START OUT ABOVE FREEZING. ONLY POTENTIAL AT THIS MOMENT APPEARS FAR NORTHEAST. OVER THE SOUTH ELEVATED CAPE UP TO 232 J/KG IF LIFTED FROM 850 MB. TEMPS NEAR 10Z AT THIS LAYER WITH MID LEVEL LAPSE RATES NEAR 7C/KM SOME THUNDERSTORMS POSSIBLE WITH SMALL HAIL. TOTAL QPF AMOUNTS AROUND 1 TO 2 INCHES FROM THIS EVENTS WOULD ADD TO RIVER RISES FROM THE RECENT SNOW MELT. BY WEDNESDAY SOUNDINGS COOL ENOUGH FOR SNOW OVER THE NORTH HALF...BUT BY THEN ONLY LIGHT PRECIPITATION IS EXPECTED. THICNESS VALUES INDICATE SNOW SOUTH...BUT FORECAST SOUNDING SHOW ENOUGH OF A WARM LAYER BETWEEN 800 AND 850 MB FOR MAINLY LIQUID OR A MIX. .LONG TERM... .THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM UPPER TROUGH REMAINS OVER SOUTHEAST CANADA AND EXTENDS SOMEWHAT INTO NORTHERN WISCONSIN THURSDAY AND FRIDAY. UPPER RIDGE BUILDS OVER THE NORTHERN PLAINS FRIDAY. WITH THE PROXIMITY OF THE COLD UPPER TROUGH AND CYCLONIC FLOW SOME STRATOCUMULUS WOULD LINGER...ESPECIALLY EAST DURING DAYTIME HEATING. MEANWHILE...A LARGE SURFACE RIDGE SHOULD EXTEND FROM CENTRAL CANADA INTO THE MINNESOTA AREA THURSDAY NIGHT AND FRIDAY. PREFER THE DRY ECMWF/DGEX OVER THE 12Z GFS. MODELS TRY TO BRING A STRAY WEAK SHORTWAVE ACROSS WISCONSIN ON THE GFS AND FARTHER SOUTH OVER MISSOURI ON THE ECMWF. .SATURDAY AND SUNDAY...FORECAST CONFIDENCE...MEDIUM THE NEXT IN THE SERIES OF SHORTWAVES OVER THE WESTERN U.S. IS EJECTED TO THE CENTRAL ROCKIES SATURDAY...BUT IS A LITTLE FARTHER NORTH ON THE 00Z ECMWF. BY SUNDAY MODELS TAKE THIS SHORTWAVE TOWARD WISCONSIN. 12Z GFS IS STRONGER WITH THIS. AS A RESULT SURFACE RIDGE PUSHES EAST ACROSS WISCONSIN ON THE 00Z ECMWF BUT THE GFS DEVELOPS A SURFACE LOW THAT MOVES ACROSS NORTHEAST MISSOURI SPREADING RAIN INTO WISCONSIN. GFS IS MUCH SLOWER AND WEAKER WITH THIS AND LOOKS MORE LIKE THE 06Z DGEX. FOR NOW WILL GO WITH THE CONSENSUS GRIDS BUT LEAN MORE TOWARD THE ECMWF. && .AVIATION... WITH SURFACE WARM FRONT APPROACHING FROM IOWA AND ILLINOIS...PLENTY OF IFR CEILINGS/VSBYS. THE WARM FRONT PROGGD TO LIFT BARELY INTO SOUTHERN WI BEFORE LOW PRESSURE AND COLD FRONT SWING THROUGH THIS EVENING. THIS PASSAGE OF THESE FEATURES WILL GRADUALLY IMPROVE CEILINGS/VSBYS. WRAPAROUND LOW CLOUDS EXPECTED TO STAY ACROSS NORTHERN WI LATER TONIGHT INTO MONDAY. EVENING CONVECTIVE DEVLOPMENT THIS STILL A QUESTION MARK. DECENT DYNAMICS...LOW LEVEL WIND SHEAR THOUGH INSTABILITY NOT GREAT. AT THIS POINT EXPECTING THE POTENTIAL FOR ELEVATED STORMS. HAVE NOT INCLUDED THESE IN THE TAFS YET AS COVERAGE/TIMING/DURATION UNCLEAR AT THIS TIME. && .MARINE... BRISK SOUTHEAST WINDS INTO THE EARLY EVENING HOURS AHEAD OF AN APPROACHING SFC LOW PRESSURE SYSTEM. AS THE LOW PASSES NEARBY THIS EVENING THERE COULD BE A LULL. BUT AFTER THE LOW MOVES EAST THE POST-FRONTAL GRADIENT TIGHTENS UP A BIT LATER TONIGHT WITH NORTHWEST WINDS. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 3 AM TONIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED AGAIN TUESDAY THROUGH THURSDAY AS A SLOW MOVING LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT LAKES REGION. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 3 AM CDT MONDAY FOR LMZ643>646. && SHORT/LONG TERM...06/HENTZ VERY SHORT TERM/AVIATION/MARINE...10/COLLAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 611 PM CDT SUN MAR 20 2011 WIZ046-047-051-052-056>060-062>072-212315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 611 PM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING AS LOW PRESSURE AND A WEAK COOL FRONT MOVE ACROSS WISCONSIN. SOME OF THE THUNDERSTORMS WILL PRODUCE PEA SIZE HAIL AND WIND GUSTS TO 40 MPH. PATCHY DENSE FOG IS POSSIBLE FOR A TIME TONIGHT AS THE WINDS BRIEFLY DIMINISH NEAR THE LOW PRESSURE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ANOTHER LOW WILL EXIT THE CENTRAL PLAINS AND REACH IOWA TUESDAY EVENING THEN MOVE ACROSS FAR NORTHERN ILLINOIS EARLY TUESDAY MORNING. MAINLY RAIN WILL FALL OVER SOUTHERN WISCONSIN MONDAY NIGHT AND TUESDAY...BUT SOME SNOW AND SLEET COULD MIX IN WITH THE RAIN NORTH OF A PORT WASHINGTON TO WISCONSIN DELLS LINE. COLDER AIR GETTING PULLED INTO THE CIRCULATION OF THE LOW LATE TUESDAY NIGHT AND WEDNESDAY WILL RESULT IN MORE OF THE RAIN BECOMING MIXED WITH OR CHANGING OVER TO SLEET AND SNOW ACROSS SOUTHERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LMZ643>646-212315- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 611 PM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY MONDAY MORNING DUE TO BRISK SOUTHEAST WINDS TODAY. SCATTERED THUNDERSTORMS WILL DIMINISH LATER THIS EVENING. SOME OF THE THUNDERSTORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ADDITIONAL SMALL CRAFT ADVISORIES WILL BE NEEDED TUESDAY THROUGH THURSDAY DUE TO BRISK EASTERLY WINDS AND HIGH WAVES AS LOW PRESSURE PASSES SLOWLY SOUTH OF WISCONSIN. THE WINDS WILL BACK TO THE NORTH WEDNESDAY AND WEDNESDAY NIGHT. WWW.WEATHER.GOV/MKX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
529 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL HARTFORD 43.32N 88.39W
03/20/2011 M0.25 INCH WASHINGTON WI TRAINED SPOTTER
&&
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 N PORT WASHINGTON 43.40N 87.87W
03/20/2011 M0.25 INCH OZAUKEE WI TRAINED SPOTTER
&&
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
619 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 E HOLY HILL 43.24N 88.29W
03/20/2011 M0.50 INCH WASHINGTON WI TRAINED SPOTTER
0615 PM HAIL WEST BEND 43.42N 88.18W
03/20/2011 M0.50 INCH WASHINGTON WI TRAINED SPOTTER
&&
SEARSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 SE WAUPUN 43.62N 88.72W
03/20/2011 M1.00 INCH DODGE WI TRAINED SPOTTER
&&
SEARSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 734 PM CDT SUN MAR 20 2011 WIZ063-064-069-070-210130- DANE-JEFFERSON-ROCK-WALWORTH- 734 PM CDT SUN MAR 20 2011 ...STRONG THUNDERSTORM MOVING OVER NORTHERN ROCK COUNTY... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MILTON...MOVING EAST AT 65 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WHITEWATER BY 745 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SEARS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 748 PM CDT SUN MAR 20 2011 WIZ058-063>065-069-070-210115- DANE-DODGE-JEFFERSON-ROCK-WALWORTH-WAUKESHA- 748 PM CDT SUN MAR 20 2011 ...STRONG THUNDERSTORM CURRENTLY OVER EASTERN DANE COUNTY MOVING INTO WESTERN JEFFERSON COUNTY... AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF MARSHALL...MOVING EAST AT 55 MPH. IN ADDITION...A SECOND STRONG STORM IS NOTED OVER NORTHERN WALWORTH COUNTY...MOVING TO THE EAST. THIS STORM WILL AFFECT NORTHERN WALWORTH COUNTY...SOUTHERN JEFFERSON COUNTY...AND SOUTHERN WAUKESHA COUNTY. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... JOHNSON CREEK AND WATERTOWN AIRPORT BY 800 PM CDT... OKAUCHEE LAKE BY 815 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SEARS
The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 00:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295214.